Alert archive / Alabama / Tornado Warnings in 2019
Tornado Warning 31, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Dec 16, 2019, 5:39 PM CST for Limestone County, Madison County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 16, 2019, 5:39 PM CST (23:39 UTC)
- Expired
- Dec 16, 2019, 6:30 PM CST
- In force
- 51 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Limestone County, AL, Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 64 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 3:47 PM CST | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Dec 16, 2:10 PM CST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 16, 2:10 PM CST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 210 PM CST Mon Dec 16 2019 .NEAR TERM...(Tonight) Issued at 210 PM CST Mon Dec 16 2019 Current observations across the Tennessee Valley have warmed into the upper 60s to lower 70s with sfc dewpts around 60. Visible satellite shows low clouds that have been around all morning slowly eroding away from the south, which at times have allowed for a few peaks of sunshine. While a total clearing is not expected, any sunshine could further warm up temperatures a few degrees. The main line of storms as of 19z is over western MS and eastern AR and moving northeastward. Some isolated cells ahead of the main line have reach far northeast MS and may impact our far western zones early this afternoon. The main concern for the area is severe weather potential with storms just ahead/along the cold front as is crosses the area late this afternoon into the early evening. Current timing of storms remains similar to previous forecast with storms entering northwestern AL by 22z and continuing to move eastward this evening. Regarding severe potential, a typical high shear low CAPE day across northern AL. However, given shear profile, damaging winds and tornadoes are possible. Expected storm mode is multicellular with potential for some isolated supercells especially if an isolated cell develops ahead of the main line of storms. Regardless of storm mode, tornadoes cannot be rules out with a line of storms especially with 0-3 km shear around 50kts. Once main line of storms moves through, stratiform rain is expected to continue into the overnight hours and gradually ending before sunrise. Behind the front, temperatures plummet down into the upper 30s in western zones to lower 40s in eastern zones. .SHORT TERM...(Tuesday through Wednesday) Issued at 210 PM CST Mon Dec 16 2019 Much cooler in the short term period compared to today post front. Large dome of high pressure will dominate the weather through Wednesday resulting in dry weather. However, temperatures will struggle to reach 50 both Tuesday and Wednesday with most locations "high" for the day on Tuesday occurring at midnight as the cold front moves through. .LONG TERM...(Wednesday night through Sunday) Issued at 210 PM CST Mon Dec 16 2019 More seasonable conditions are expected for much of the extended portion of the forecast period, beginning Thursday morning. A ridge of high pressure both aloft and at the sfc slide across the area during the day Thursday, making for a sunny and cool day. Daytime highs will top out in the lower 50s, which is a couple of degrees below normal, after starting out in the middle to upper 20s. This is by far the coldest day of the extended portion of the forecast period, before a gradual warmup is expected for the weekend. An upper trof that dug across the Intermountain W will arrive in the TN Valley during the day Friday, with cloud cover increasing and WAA showers overspreading the area. Coverage is expected to be spotty at best due to the dry airmass already in place, and despite S/SW winds pumping moisture Nwrd into our area, we won't be able to recover much other than to get a few showers as the upper level system traverses the area Friday night and Saturday. As such, low-end PoPs were retained this timeframe, with temps in the middle to upper 50s for highs this weekend, and morning lows in the upper 30s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1114 AM CST Mon Dec 16 2019 At the start of the TAF period high end MVFR to low end VFR across northern AL with winds gusting to 25 knots out of the south. Gusty winds are expected to continue through the duration of this TAF period. Current visible satellite shows some erosion of the low clouds in central AL, but at this time not confident how far north the clearing makes it. Conditions then deteriorate as a cold front with thunderstorms approaches the area from the west starting around 22z at KMSL and shortly after at KHSV. Thunderstorms over the terminals are only expected for a few hours before stratiform rain lingers behind the main line of storms. Conditions will slowly improve by sunrise tomorrow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...GH SHORT TERM...GH LONG TERM...12 AVIATION...GH For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Dec 16, 2:17 PM CST, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 217 PM CST Mon Dec 16 2019 ALZ001>010-016-TNZ076-096-097-171130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 217 PM CST Mon Dec 16 2019 This Hazardous Weather Outlook is for north central Alabama, northeast Alabama, northwest Alabama and southern middle Tennessee. .DAY ONE...This afternoon and tonight. Severe thunderstorms are possible this afternoon and evening as a cold front approaches the area from the west. Damaging winds, severe hail, and tornadoes are all possible with storms this evening. Locally heavy rain and some minor flooding is also possible. Storms end from west to east overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is requested between 3pm and 11pm.
In the hours before
Local storm report, Dec 16, 4:59 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
459 PM CST MON DEC 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 7 W CHEROKEE 34.74N 88.09W
12/16/2019 COLBERT AL EMERGENCY MNGR
MULTIPLE TREES DOWN NEAR ALLSBORO, 2 MILES
SOUTH OF HWY 72.
&&
AMPThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 3:59 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 61 min |
| Dec 16, 4:26 PM CST | Tornado Warning | HUN | Colbert, Franklin, Lauderdale | 49 min |
| Dec 16, 4:32 PM CST | Tornado Warning | HUN | Colbert, Lauderdale | 43 min |
| Dec 16, 4:52 PM CST | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 53 min |
| Dec 16, 4:56 PM CST | Tornado Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone, Morgan | 49 min |
| Dec 16, 5:13 PM CST | Severe Thunderstorm Warning | HUN | Limestone, Madison, Morgan | 62 min |
| Dec 16, 5:49 PM CST | Tornado Warning | HUN | Lincoln | 26 min |
Nearby
Tornado Warnings in Alabama, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.